Illinois, 2001

Winter Weather in Illinois, February 14, 2001

February 14, 2001 · NWS DVN · 7 events in 7 counties and zones

Low pressure developed along a slow moving cold front. Moisture riding up and over this boundary produced widespread precipitation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure developed along a slow moving cold front. Moisture riding up and over this boundary produced widespread precipitation. The precipitation changed from rain to a wintry mix, and eventually snow as colder air sagged south during the day. Numerous minor accidents were reported. Snowfall amounts ranged from 1 to as much as 4 inches, with most of the snow accumulating in areas north of Interstate 80. Most of the precipitation fell as sleet, freezing rain and freezing drizzle along and south of Interstate 80. Ice accumulations were minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 14, 3:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 14, 3:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CST WED FEB 14 2001

LEADING EDGE OF THE COLD AIR AT THE SURFACE IS PUSHING SOUTH...AND
MORE SLOWLY EAST.  ARCTIC AIR MASS WILL BRING SIGNIFICANT DROP IN
TEMPERATURES WHEN IT FINALLY REACHES THE MID MISSISSIPPI VALLEY.
FARTHER EAST...SURFACE BOUNDARY/WIND SHIFT LINE STRETCHES FROM LAKE
MICHIGAN TO VCTY STL TO A SURFACE LOW OVER NWRN OK.  WEAK WINDS
BEHIND THE WIND SHIFT LINE AND AHEAD OF THE COLD SURGE ALLOWED
DENSE FOG TO FORM.  VISIBILITIES IN SOME AREAS ARE ALREADY IMPROVING
AS WIND SPEEDS INCREASE AND PRECIP BREAKS OUT...AND WOULD EXPECT
THIS TREND TO CONTINUE.  AT THIS POINT...DO NOT EXPECT TO EXTEND
DENSE FOG ADVISORY ALTHOUGH WILL WAIT UNTIL THE LAST MINUTE TO MAKE
A FINAL DECISION ON THIS.   ALOFT...THE NOSE OF THE JET NOW OVER NEW
MEXICO WILL MOVE THROUGH NORTHERN MISSOURI TODAY AND INTO NORTHERN
ILLINOIS BY THIS EVENING.  UNDER THE INFLUENCE OF DEEP SOUTHWEST
FLOW ALOFT...THE SURFACE LOW IN OK WILL TRACK NORTHEAST ALONG THE
SURFACE BOUNDARY...SLOWING THE PROGRESS OF THE COLD AIR TODAY.

CHANGE FROM RAIN TO SNOW WILL DEPEND ENTIRELY ON THE TIMING OF THE
INTRUSION OF COLD AIR.  TEMPERATURES ALOFT ARE EXPECTED TO SLOWLY
COOL TODAY. IF THE COLD AIR AT THE SURFACE SNEAKS IN BEFORE THE REST
OF THE COLUMN COOLS...WE COULD BE LOOKING AT FREEZING RAIN/SLEET
BEFORE THE CHANGE TO SNOW.  ON THE OTHER HAND...IF THE COLD AIR
SLOWS...WE WOULD SEE RAIN LASTING LONGER THEN A CHANGE DIRECTLY TO
SNOW.  SO WHICH OF THESE SCENARIOS IS MOST LIKELY...

ACROSS THE NORTHWEST THIRD...TEMPERATURES ARE ALREADY AT FREEZING.
DBQ AND MIW ALREADY REPORTING SNOW...WHICH IS SUPPORTED BY MESOETA
FORECAST SOUNDINGS.  OMEGA AND MOISTURE FIELDS WOULD SUGGEST 1 TO 3
INCHES POSSIBLE BY THIS EVENING AS THE UPPER JET LIFTS OUT.   ACROSS
THE CENTRAL THIRD...IT WILL TAKE A LITTLE LONGER TO COOL THE WHOLE
COLUMN...SO MORE SLEET AND A LATER CHANGE TO SNOW EXPECTED.  FOR THE
SOUTHEAST THIRD...RAIN SHOULD CONTINUE THROUGH MIDDAY THEN CHANGE TO
A WINTRY MIX DURING MID TO LATE AFTERNOON AS THE COLD AIR FINALLY
SURGES SOUTH.

WILL ISSUE WINTER WX ADVISORY FOR TODAY FOR THE WESTERN SECTIONS
WHERE WINTRY PRECIP EXPECTED TO START SOONER AND ICE ACCUMULATIONS
WILL BE MORE SIGNIFICANT.

TONIGHT COLD AIR DEEPENS...SHUTTING OFF PRECIP. NO CHANGES TO
THURSDAY OR LATER PERIODS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Special weather statement, Feb 14, 4:57 AM CST, 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-151057-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CST WED FEB 14 2001

...RAIN AND SNOW THROUGH THIS EVENING...

EARLY THIS MORNING...A SLOW MOVING COLD FRONT STRETCHED FROM LAKE
MICHIGAN INTO NORTHWEST OKLAHOMA. A LOW PRESSURE SYSTEM WILL TRACK
NORTHEAST ALONG THIS FRONT TODAY...SLOWING ITS PROGRESS SOUTH.  MOIST
AIR RIDING UP AND OVER THIS BOUNDARY WILL CONTINUE TO PRODUCE WIDESPREAD
PRECIPITATION.

PRECIPITATION TYPE WILL VARY WIDELY AS THE COLD AIR PUSHES SLOWLY
SOUTH.  AT 4 THIS MORNING...THE FREEZING LINE EXTENDED FROM FREEPORT
ILLINOIS...TO CEDAR RAPIDS IOWA...TO NEWTON. PRECIPITATION WAS FALLING
MAINLY AS SNOW TO THE NORTH OF THIS LINE...WITH A MIXED BAG OF RAIN...
SLEET...FREEZING RAIN...AND SNOW ALONG IT...AND MOSTLY RAIN TO THE
SOUTH.  AS THE FREEZING LINE SAGS SOUTH TODAY...PRECIPITATION WILL
CHANGE FROM RAIN TO A WINTRY MIX...AND EVENTUALLY TO ALL SNOW.

IN NORTHEAST IOWA AND FAR NORTHWEST ILLINOIS...
ICE AND SNOW AMOUNTS WILL DEPEND ON THE TIMING OF THE CHANGE OVER TO
SNOW. AT THIS TIME IT APPEARS THAT AREAS FROM FREEPORT TO IOWA CITY AND
NORTHWARD CAN EXPECT ICE ACCUMULATIONS LESS THAN 1/4 INCH...CHANGING TO
ALL SNOW BY LATE MORNING...WITH SNOWFALL UP TO 3 INCHES BY THE END OF
THE DAY.

IN EAST-CENTRAL AND SOUTHEAST IOWA AND NORTHWEST ILLINOIS...
FROM FREEPORT TO IOWA CITY...SOUTH TO MEMPHIS MISSOURI...KEOKUK IOWA...
AND MONMOUTH ILLINOIS...INCLUDING THE QUAD CITIES AND BURLINGTON...RAIN
WILL CHANGE TO A WINTRY MIX BY MID MORNING...THEN TO ALL SNOW BY EARLY
AFTERNOON.  ICE AMOUNTS UP TO 1/4 INCH AND SNOW AMOUNTS UP TO 3 INCHES
WILL ALSO BE POSSIBLE IN THIS AREA.

IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...
ALONG AND SOUTH OF A KEOKUK TO MONMOUTH LINE...RAIN THIS MORNING WILL
CHANGE TO A WINTRY MIX BY EARLY AFTERNOON THEN OVER TO ALL SNOW BY
EARLY EVENING. MINOR ICE ACCUMULATIONS WILL BE POSSIBLE...ALONG WITH
SNOWFALL UP TO AN INCH.

THERE IS ENOUGH INSTABILITY IN THE ATMOSPHERE TO SUPPORT AN OCCASIONAL
CLAP OF THUNDER AND BURST OF HEAVY PRECIPITATION.  WHERE THIS OCCURS...
LOCALLY HEAVIER SNOW OR ICE AMOUNTS WILL BE LIKELY.

A WINTER WEATHER ADVISORY WILL BE POSTED FOR PORTIONS OF THE AREA LATER
THIS MORNING. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST ON
THIS STORM SYSTEM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Jo Daviess forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Rock Island forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Stephenson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 14, 5:00 AM CST to 4:00 PM CST
Where
Whiteside forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234258, 5234259, 5234260, 5234261, 5234262, 5234263, 5234264.